Florida, 2001

Rip Current in Florida, June 6, 2001

June 6, 2001 · NWS MOB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 6, 2:54 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 6, 2:54 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY NUMBERS
NATIONAL WEATHER SERVICE MOBILE AL
354 AM CDT WED JUN 6 2001

TOUGH CALL THIS AM CONCERNING PRECIPITATION CHANCES WITH THE AVN
MODEL THE MOST AGGRESSIVE WITH FAN ADVERTISING 80 POPS FOR MOB TODAY
AND ETA ON THE LOW END WITH PRACTICALLY NOTHING.  EASTERN EDGE OF
RAIN AXIS ASSOCIATED WITH WEAKENING T.S. ALLISON JUST OUTSIDE
WESTERN EDGE OF CWA AND MOVING DUE NORTH.  SCATTERED SHOWERS AND A
FEW THUNDERSTORMS BEING DETECTED OVER THE NORTHERN GULF WATERS BY
ADJACENT RADARS AND 06Z RUC HAS INITIALIZED WELL WITH THIS.  WILL
SOLVE SHORTCOMINGS OF OTHER MODELS IN THE NEAR TERM UTILIZING THE
RUC AND BRING SCATTERED POPS INTO THE COASTAL AND WESTERN ZONES FOR
TODAY...SLIGHT CHANCE FOR THE REMAINDER OF THE CWA STILL UNDER THE
INFLUENCE OF A STACKED RIDGE.

EXPECT REMNANTS OF ALLISON TO DOMINANT THE WEATHER ACROSS THE DEEP
SOUTH...MAINLY DAY THREE...AS IT BECOMES PRIMARILY A PRECIPITATION
MAKER LATE IN THE WEEK AS IT MOVES SLOWLY NORTHEAST IN EASTERN U.S.
TROUGH.

EXTENDED...SURFACE FRONTAL BOUNDARY ASSOCIATED WITH UPPER TROUGH
STILL PROJECTED TO HANG UP ALONG GULF COAST DURING EXTENDED
PERIOD...WITH PCPN COVERAGE GRADUALLY DIMINISHING.

MARINE...SMALL CRAFT EXERCISE CAUTION FOR SOUTHEAST WINDS 15 TO 20
ACROSS THE WESTERN MARINE ZONES...SOUTHEAST 15 KNOTS EASTERN ZONES.
WIND AND SEAS SLOWLY SUBSIDE THROUGH THURSDAY NIGHT.

FIRE...NO HIGHLIGHTS.

PRELIMINARY NUMBERS...
MOB ET 086/073 084/071 086 22435
PNS ET 085/074 085/073 086 22435
DTS ET 085/076 085/075 084 22435
GZH ET 086/071 084/070 085 22225
2R0 ET 086/072 083/070 084 22445
61A ET 086/071 083/069 083 22335

/22

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Jun 6, 1:35 PM CST, 5 minutes before
ALZ063-064-FLZ002-004-006-070300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT WED JUN 6 2001

...INCREASED RIP CURRENT THREAT BEING REALIZED ALONG THE CENTRAL GULF
   COAST BEACHES TODAY...

THE NATIONAL WEATHER SERVICE HAS RECEIVED NUMEROUS REPORTS OF
SWIMMERS BEING CAUGHT IN STRONG RIP CURRENTS FROM GULF SHORES EAST
THROUGH THE PENSACOLA...NAVARRE...AND DESTIN AREAS.  1 FATALITY HAS
BEEN CONFIRMED THIS MORNING BY EMERGENCY MANAGEMENT OFFICIALS IN
OKALOOSA COUNTY FLORIDA.  PENSACOLA BEACH AND GULF SHORES OFFICIALS
REPORT NUMEROUS RESCUE EVENTS TODAY.

PERSISTENT SOUTHEAST WINDS OF 15 TO 20 MPH ALONG THE BEACHES FROM
DAUPHIN ISLAND EAST THROUGH DESTIN WILL MAINTAIN THE THREAT OF
STRONG RIP CURRENTS THROUGH TOMORROW.  PERSONS SPENDING TIME ON THE
BEACHES SHOULD BE ALERT TO ANY CAUTIONARY WARNINGS GIVEN BY LOCAL
OFFICIALS...AND HEED THEM.

IF CAUGHT IN A RIP CURRENT WHILE SWIMMING...DO NOT PANIC.  DO NOT
TRY TO SWIM AGAINST THE CURRENT AS THIS CAN BE VERY DIFFICULT...EVEN
FOR AN EXPERIENCED SWIMMER.  IF YOU CAN...TREAD WATER AND FLOAT.
CALL OR WAVE FOR ASSISTANCE.  YOU CAN ALSO TRY TO SWIM PARALLEL TO
SHORE UNTIL YOU ARE OUT OF THE STRONG CURRENT...THEN SWIM DIRECTLY
TO SHORE.

DO NOT SWIM ALONE.  SWIM ONLY AT BEACHES SERVICED BY LIFEGUARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Escambia

When
June 6, 1:40 PM CST
Where
Escambia County, Pensacola Beach
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

A 46 year old male from Tennessee drowned in rough surf on Pensacola Beach. He went in the water to rescue his two daughters who were being pulled away from the shoreline by a strong rip current. Rescuers were able to get the two girls out of the water but the male could not be revived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Escambia2001-06-0746MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251461.